Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 17, NWS Springfield, MO

January 10, 2020Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 9:38 PM CST for Ozark County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 9:38 PM CST (03:38 UTC)
Expired
Jan 10, 2020, 10:30 PM CST
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Ozark County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 9:42 PM CSTTSTM WND DMG7 E Pontiac, MOREPORT OF DAMAGE TO THE ROOF OF A STORE ALONG HIGHWAY 5 NEAR THE MISSOURI AND ARKANSAS STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:34 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KSGF 110338
SVRSGF
MOC153-110430-
/O.NEW.KSGF.SV.W.0017.200111T0338Z-200111T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
938 PM CST Fri Jan 10 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...

* Until 1030 PM CST.

* At 938 PM CST, a severe thunderstorm was located over Price Place,
  or near Bull Shoals, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bull Shoals Lake...               Norfork Lake...
  Gainesville...                    Theodosia...
  Pontiac...                        Sundown...
  Price Place...                    Brixey...
  Willhoit...                       Tecumseh...
  Udall...                          Hardenville...
  Sycamore...                       Dora...
  Rockbridge...                     Isabella...
  Zanoni...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3651 9274 3680 9243 3679 9212 3658 9212
      3649 9230 3650 9272
TIME...MOT...LOC 0338Z 221DEG 41KT 3647 9259 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
977 
WWUS53 KSGF 110403
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1003 PM CST Fri Jan 10 2020

MOC153-110430-
/O.CON.KSGF.SV.W.0017.000000T0000Z-200111T0430Z/
Ozark MO-
1003 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR EASTERN OZARK COUNTY...

At 1003 PM CST, a severe thunderstorm was located near Gainesville,
or 19 miles north of Mountain Home, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Norfork Lake...                   Gainesville...
Hardenville...                    Brixey...
Sycamore...                       Tecumseh...
Dora...                           Rockbridge...
Zanoni...                         Udall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3675 9248 3680 9243 3679 9212 3658 9212
      3649 9230 3649 9239 3655 9239 3673 9243
TIME...MOT...LOC 0403Z 234DEG 39KT 3662 9231 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
208 
WWUS53 KSGF 110425
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1025 PM CST Fri Jan 10 2020

MOC153-110435-
/O.EXP.KSGF.SV.W.0017.000000T0000Z-200111T0430Z/
Ozark MO-
1025 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OZARK COUNTY WILL
EXPIRE AT 1030 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

LAT...LON 3675 9248 3680 9243 3679 9212 3658 9212
      3649 9230 3649 9239 3655 9239 3673 9243
TIME...MOT...LOC 0425Z 221DEG 41KT 3679 9212 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:58 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 10, 5:58 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CST Fri Jan 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020

Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.

Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.

Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.

Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.

.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020

Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.

Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Jan 10 2020

A broad area of showers and storms will impact the region through
this evening in into the overnight hours. Rain is expected to be
heavy at time with impacts to visibilities likely. Ceilings and
visibilities will be mainly IFR with occasional period of MVFR.
This MVFR breaks will be very brief.

A brief period of little to no precipitation may occur just behind
a cold front that will move through the area overnight. Surface
winds will shift out of the north behind the front. B

Around sunrise, precipitation will wrap back into the region with
freezing rain changing to snow moving across the region from west
to east. This will continue MVFR to IFR flight conditions.
Occasional period of LIFR will be possible with heavier snow
bands.

Improving flight conditions will occur late Saturday into Sunday
morning with clearing skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
     077>083-088>098-101>106.

     Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for MOZ057-058-069>071-079>083-090>096-
     101>104.

     Winter Storm Warning until midnight CST Saturday night for
     MOZ055-056-066>068-077-078-088-089.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

     Winter Storm Warning until midnight CST Saturday night for
     KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, Jan 10, 7:56 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
756 PM CST Fri Jan 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
756 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Significant ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Widespread showers and thunderstorms will continue to move across
the region tonight. Additional heavy rain is expected to occur
overnight. Storm total rainfall amounts are expected to range
from 2.5 to 4 inches. Localized amounts of around 5 to 6 inches
remain possible where thunderstorms persist for longer periods.
Widespread rainfall of this magnitude will likely cause the
flooding of numerous rivers, creeks, and low water crossings.

Severe thunderstorms remain possible this evening mainly south and
east of a Branson to Hartville to Salem line. Damaging winds,
tornadoes, and large hail will all be possible with these storms.

As colder air moves into the area, rain will transition to a
wintry mix of freezing rain, sleet, and snow late tonight over
northwest sections of the outlook area. Greatest accumulations
through tonight will occur from southeast Kansas into central
Missouri. Wind chills will also drop into the teens in this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix or freezing rain, sleet, and snow is expected across
much of the area Saturday morning, transitioning to snow through
the day. The greatest accumulations will be over the northwest
portion of the outlook area from southeast Kansas into central
Missouri, with the lowest accumulations over south-central
Missouri. Wind chills will fall into the teens and single digits
through the day.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed for areas east and south of a
Branson to Hartville to Salem line through midnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Jan 10, 8:39 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      4 SE PITTSBURG          37.79N 93.24W
01/10/2020                   POLK               MO   DEPT OF HIGHWAYS

            STATE HIGHWAY HH IS CLOSED DUE TO FLOODING
            AT INGALLS CREEK.

&&

MB
Local storm report, Jan 10, 8:40 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      2 SSW PRESTON           37.92N 93.22W
01/10/2020                   HICKORY            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY D IS CLOSED SOUTH OF PRESTON.

&&

MB
Local storm report, Jan 10, 8:54 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      1 WNW NEOSHO            36.87N 94.38W
01/10/2020                   NEWTON             MO   LAW ENFORCEMENT

            REPORT OF FLASH FLOODING RESULTING IN A
            CLOSURE OF MCCORD AND SPRING STREETS IN
            NEOSHO, MISSOURI.

&&

KP
Local storm report, Jan 10, 9:13 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FLASH FLOOD      3 E ELKLAND             37.44N 92.98W
01/10/2020                   WEBSTER            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY W IS CLOSED AT GIVINS BRANCH
            CREEK.

&&

MB
Local storm report, Jan 10, 9:14 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      5 NW TUNAS              37.90N 93.10W
01/10/2020                   DALLAS             MO   PUBLIC

            STATE HIGHWAY BB IS CLOSED AT CAHOOCHIE
            CREEK.

&&

MB
Local storm report, Jan 10, 9:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLASH FLOOD      4 WNW AVA               36.97N 92.73W
01/10/2020                   DOUGLAS            MO   TRAINED SPOTTER

            REPORT OF FLASH FLOODING AT COWSKIN CREEK
            RESULTING IN AN IMPASSABLE ROADWAY.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:04 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright41 min
Jan 10, 6:29 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Webster, Wright46 min
Jan 10, 6:43 PM CSTSevere Thunderstorm WarningSGFDouglas, Wright20 min
Jan 10, 6:51 PM CSTFlash Flood WarningSGFCamden, Christian, Douglas, Laclede, Ozark, Pulaski and 4 more6 hr
Jan 10, 6:58 PM CSTAreal Flood WarningSGFBarton, Cedar, Dade, Jasper, Newton, St. Clair and 1 more12 hr
Jan 10, 7:01 PM CSTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski44 min
Jan 10, 7:08 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright37 min
Jan 10, 10:06 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell54 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Jan 10, 10:17 PM CSTTornado WarningSGFHowell, Ozark16 min
Jan 10, 10:24 PM CSTFlash Flood WarningSGFDouglas, Howell, Oregon, Shannon, Texas12 hr
Jan 10, 10:38 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon37 min
Jan 10, 10:54 PM CSTAreal Flood WarningSGFDent, Maries, Miller, Phelps, Pulaski12 hr
Jan 11, 1:50 AM CSTFlash Flood WarningSGFChristian, Douglas, Laclede, Ozark, Pulaski, Taney and 3 more9 hr
Jan 11, 8:32 AM CSTAreal Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Dade and 11 more24 hr
Jan 11, 10:07 AM CSTAreal Flood WarningSGFBarry, Christian, Douglas, Greene, Howell, Lawrence and 8 more24 hr
Jan 11, 10:14 AM CSTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 4 more24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.